Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 88, NWS La Crosse, WI

June 21, 2002Chickasaw County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 21, 2002, 6:06 PM CDT for Chickasaw County, Iowa. It was in force for 84 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2002, 6:06 PM CDT (23:06 UTC)
Expired
Jun 21, 2002, 7:30 PM CDT
In force
84 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Chickasaw County, IA

What was reported inside it

TimeReportWhereRemark
Jun 21, 6:15 PM CDTHail 0.88New Hampton, IA
Jun 21, 6:15 PM CDTTornado F0Ionia, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 5:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.1 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2002-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2002-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
450 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 212306
SVRLSE
IAC037-220030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
606 PM CDT FRI JUN 21 2002

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHICKASAW COUNTY IN NORTHEAST IOWA

* UNTIL 730 PM CDT

* AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF IONIA...OR ABOUT 8 MILES WEST
  OF NEW HAMPTON...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR NEW HAMPTON AT 635 PM CDT...
  NEAR FREDERICKSBURG AT 705 PM CDT...
  NEAR LAWLER AT 710 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING 
FOR NORTHEASTERN IOWA.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

LAT...LON 4318 9256 4299 9256 4292 9209 4319 9209

KRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:40 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jun 21, 2:40 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
240 PM CDT FRI JUN 21 2002

MAIN FORECAST PROBLEM IS TONIGHT AND INTO SATURDAY MORNING AND
POTENTIAL RAINFALL/SEVERE WEATHER.

19Z SURFACE ANALYSIS HAS STRONG FRONTAL ZONE LAYING FROM KEST-KMCW-
KDBQ.  TO THE SOUTH SBCAPES ARE IN THE 2500J/KG RANGE. 0-6KM BULK
SHEAR IS MARGINAL FOR SUPERCELLS ON SLATER IA/BLUE RIVER WI
PROFILERS. BRIEF TORNADO TOUCHDOWN SHOWS CAPE HAS LARGE IMPACT ON
STRETCHING THE WIND SHEAR ACROSS THE BOUNDARY. OTHER ACTIVITY IS WELL
ELEVATED NORTH OF THE BOUNDARY CONTINUING EAST ACROSS MN/WI. JUST
HEAVY RAIN THERE IN 1000-1500J/KG ELEVATED CAPES.

12Z MODELS AND 15Z RUC WANT TO RACE THIS BOUNDARY NORTHWARD.  WILL
SLOW IT DOWN BASED ON RAINFALL NORTH OF IT. THE BOUNDARY IS SHALLOW
ONLY ABOUT 1.5KM DEEP OVER KMSP SO IT COULD SCOUR NORTH QUICKLY.
HOWEVER...WITH CONTINUOUS ISENTROPIC LIFT AND MOISTURE TRANSPORT OF
UNSTABLE AIR OVER THE COOL DOME...FEEL TSRA WILL CONTINUE. SEVERE
THREAT IS MARGINAL WITH HIGH FREEZING LEVELS LIMITING HAIL.  BUT
ISOLATED STORMS COULD BE SEVERE. HEAVY RAINFALL WILL BE THE LARGEST
CONCERN. BELIEVE OVERNIGHT WIDESPREAD THUNDERSTORM ACTIVITY WILL BE
SLIGHTLY FURTHER NORTH TONIGHT FROM WABASHA-JACKSON COUNTIES
NORTH.  1 TO 2 INCHES POSSIBLE AGAIN TONIGHT BUT THIS AREA CAN
HANDLE MORE RAIN. SERN MN SHOULD BE SPARED THE SIGNIFICANT RAINFALL
TOTALS. THEREFORE WILL NOT ISSUE FLOOD WATCH. SCT TSRA SOUTH OF THAT
LINE WITH HIGHEST SEVERE THREAT ALONG BOUNDARY.

WILL CONTINUE TREND OF DIMINISHING RAINFALL SAT AND MOVING IN WARM
FRONT AND CAP BY AFTERNOON. SLOWED IT DOWN SLIGHTLY...BUT KEPT THE
SAME FLAVOR. 12Z AVN/ETA SOLUTIONS VERY GREATLY ON NORTHERN EXTENT OF
CAP. AVN BRINGS THE FRONT SOUTH AND TSRA ALONG IT LATE IN THE
WEEKEND. PREFER THE ETA SOLUTION WITH SOUTHERLY FLOW AND RIDGING.
WILL KEEP CURRENT FORECAST SUN-TUE.

EXTENDED...LATEST ECMWF/GLOBAL MODEL RUNS SIMILAR ON BIG PICTURE OF
SHORTWAVE ENERGY AFFECTING THE AREA TUESDAY.  GLOBAL /00Z MRF/
ENSEMBLES SUGGEST THE OPERATIONAL RUN WAS THE SLOWEST AND DEEPEST
WITH THE TROUGH MOVING THROUGH ON TUE/WED.  ECMWF SOLUTION IS MORE
LIKE MRF ENSEMBLE FAMILY BEING OF FASTER TIMING AND FURTHER NE HAVING
LESS AFFECT ON AREA THU.  WILL PULL IN CHANCE OF TSRA FOR WED NOW
BUT LARGE PACIFIC RIDGE MOVING IN FOR THU/FRI WITH MORE NEAR NORMAL
HIGHS.

.LSE...NONE.

BAUMGARDT

In the hours before

Local storm report, Jun 21, 1:31 PM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
131 PM CDT FRI JUN 21 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    NEW HAMPTON               IA   TORNADO
06/21/02   CHICKASAW                      GENERAL PUBLIC REPORTED
                                          TORNADO NEAR NEW HAMPTON

DTJ
Special weather statement, Jun 21, 1:32 PM CDT, 4 hours 34 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-210500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
132 PM CDT FRI JUN 21 2002

HAZARD - THUNDERSTORMS WITH THE POTENTIAL FOR DAMAGING
WINDS...HAIL...AND TORNADOES.

TIMING - THIS AFTERNOON AND EVENING.

LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA...WESTERN AND
CENTRAL WISCONSIN.

DISCUSSION - A WARM FRONT THAT EXTENDS FROM EXTREME NORTHERN
ILLINOIS...THROUGH NORTHERN IOWA...TO SOUTHWEST MINNESOTA WILL
CONTINUE TO BE THE FOCUS FOR THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. MODERATE INSTABILITY WAS FOUND ALONG AND SOUTH OF THIS
FRONT OVER NORTHERN IOWA AND FAR SOUTHWEST WISCONSIN. STORMS WHICH
FORM NEAR THE BOUNDARY WILL HAVE THE POSSIBILITY TO PRODUCE LARGE
HAIL AND ISOLATED TORNADOES. NORTH OF THE BOUNDARY THE PRIMARY
THREAT WILL BE DAMAGING STRAIGHT-LINE WINDS AND HAIL.

SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NECESSARY THIS
AFTERNOON AND EVENING ACROSS NORTHEAST IOWA...SOUTHEAST
MINNESOTA...AND WESTERN WISCONSIN.

SAW
Local storm report, Jun 21, 2:25 PM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
225 PM CDT FRI JUN 21 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0123 PM    5 W MARBLE ROCK           IA   1.25 INCH HAIL
06/21/02   FLOYD

MW
Local storm report, Jun 21, 3:40 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
340 PM CDT FRI JUN 21 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 PM    2 N GREEN                 IA   1.75 INCH HAIL
06/21/02   FLOYD

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 1:16 PM CDTSevere Thunderstorm WarningARXFloyd44 min
Jun 21, 1:24 PM CDTTornado WarningARXFloyd36 min
Jun 21, 3:05 PM CDTTornado WarningARXClayton40 min
Jun 21, 6:16 PM CDTTornado WarningARXChickasaw74 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.